Can I safely resume taking my contraceptive pills if I have stopped taking it for a period of time?Gynaecology
Dear Doctors, I need some advise on the following….I have been on Yasmin the last 10 years, but stopped taking it for the past 3 months and till today, my menstruation still has not come. I was abit silly to just go off the pills without seeking a doctor’s advise and am regretting it now.
I would love to go back on the pills but not sure if I can just jump back into it right away now since I have already stopped for 3 months (and my menstrual cycle is still not here)?
I can’t wait to go back to taking the pills but not sure if I can just do it straightaway now after stopping for 3 months. Thank you very much. Best regards, Cass
I suggest to have a scan done by your gynae to check the lining of the endometrium.
It is not uncommon after prolonged use that the lining thins out by quite a bit so there is nothing much to shed as a “period” as such after cessation of the pills. This situation is generally temporary, and the periods should come back soon.
A second possibility is that you naturally had infrequent cycles (say every 3-4 months) due to irregular ovulation. The pill will mask this and make it seem like your periods come every month. This monthly bleed is not a “real” period though, it is just a bleed due to the change in hormonal content in the pill formulation. Once you come off the pill, you then return to your “normal“ cycle – which is that irregular pattern every few months.
A third possibility is that you may be approaching menopause – this can be checked by doing some blood tests.
A fourth possibility is that of pregnancy .. please do a pregnancy test.
In general, before resuming your oral contraceptive after stopping for a period of time, the most important thing to do is to rule out that you are not pregnant.
This is especially because you’ve stopped taking the contraceptive pill for the past 3 months, and have not had any periods yet.
A delay of two to three months before having a period is not unusual after stopping the Pill, but it would be best to seek out a formal consult with a doctor to provide further advice re: the above.
This is also so that he can determine whether there are any other underlying problems associated with your lack of periods, before restarting you on the oral contraceptive pill.